News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Multiple PVC's


 EXPANDER - Mon Apr 07, 2008 1:50 pm

Hello, I am having multiple pvc's. Last holter monitor indicated roughly 3500 per 24 hour period. I have doctors tell me not to worry they are benign. Yet I read posts by legitimate medical institutions that indicate that they put one at high risk of instant cardiac death. Which is it? if you need medical history it is listed on my profile in filled out if you need it here advise please?
 Dr. A. Madia - Tue Apr 08, 2008 11:03 pm

User avatar Hi EXPANDER,

Premature Ventricular Contractions [PVCs] are a common phenomenon. The range of the severity of these varies. Adverse outcomes from the PVCs can result from following situations:

1. Multiple, multifocal PVCs with more than 12-15 a minute. Multifocal means PVCs with different configuration on ECG.
2. ‘R on T’ phenomenon. Meaning the R wave of the PVC is so close to the previous beat that it has a chance to fall on the T wave of that previous beat. If this happens a life threatening arrhythmia called Ventricular Tachycardia will result.
3. Salvos or Runs of PVCs. More than one coming consecutively.
4. PVCs associated with angina and exercise.
5. PVCs associated with Hypokalemia [low potassium] or Hypercalcemia [high calcium]. These electrolyte imbalance needs to be corrected immediately.
6. PVCs in the setting of an acute heart attack or an acute Coronary Syndrome [ACS]
7. PVCs that cause a hemodynamic impairment- fall of BP, syncope, fainting etc.


As far as treatment of PCVs is concerned, many of the antiarrhythmic drugs have recently come under a cloud due to their side effects and increase in overall mortality. You will be surprised to know that one of the most common side effects of many anti-arrhythmic agents is arrhythmia!

Only two anti arrhythmic agents are currently in favor of cardiologists world wide and they are Beta blockers [preferably metoprolol] and Amiodarone. Again Amiodarone has a tendency to cause thyroid dysfunction and more seriously Pulmonary fibrosis in the long run. You already are on a beta blocker.

You may discuss out these data with your cardiologist and then decide whether you should take anti arrhythmic treatment or not.


Apurva

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here